Colorado, 2004

Hail in Colorado, May 12, 2004

May 12, 2004 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 12, 1:30 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, May 12, 1:30 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
230 PM MDT WED MAY 12 2004

.SHORT TERM...
(TONIGHT AND THURSDAY)

RELIED MAINLY ON THE ETA40 FOR WEATHER AND TEMPERATURES NEXT 24
HOURS. THE APPROACH OF AN UPPER LEVEL LOW...AND THE PASSAGE OF A
SURFACE FRONT THROUGH THE EASTERN COLORADO PLAINS THIS MORNING
BROUGHT SUFFICIENT LIFT TO DEVELOP SHOWERS AND A FEW THUNDERSTORMS
THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE INTO MID EVENING. LATER
TONIGHT...EASTERLY FLOW AT THE SURFACE WILL STRENGTHEN...BRINGING LOW
CLOUDS TO THE EAST FACING MOUNTAIN SLOPES AND PLAINS. IT IS COLD
ENOUGH FOR SOME SNOW OR SNOW SHOWERS OVER THE HIGHER CENTRAL
MOUNTAINS TONIGHT AS THE UPPER LEVEL LOW MOVES ACROSS THE AREA. THE
LOW ALOFT WILL CONTINUE EAST...WITH EASTERLY FLOW CONTINUING THROUGH
THURSDAY. DAYTIME HEATING WILL BRING A RETURN OF WIDELY SCATTERED
SHOWERS TOMORROW...AS THE UPPER LOW DEPARTS AND NORTHWEST FLOW MOVES
INTO OUR AREA. -JKH-

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

THURSDAY NIGHT...KEPT THE CURRENT LOW POPS IN THE EVENING WITH
PERHAPS SOME LINGERING DAYTIME CONVECTION UNDER THE COLD POOL
ALOFT. FAIRLY QUICK CLEARING AFTER SUNSET WITH DRAINAGE FLOWS
SETTING UP BY EARLY FRI MORNING. MIGHT NEED A MENTION OF SOME FROST
IN A FEW PLAINS LOCATIONS...WITH GUIDANCE LOWS DROPPING TO NEAR
FREEZING AT KCOS.

FRIDAY...FLAT WLY FLOW ALOFT WITH SFC WINDS BECOMING MORE SELY BY
AFTERNOON AS RETURN FLOW DEVELOPS ON THE WRN EDGE OF HIGH
PRESSURE CENTER IN NEBRASKA. CURRENT GRIDS LOOK FINE WITH FEW
CHANGES MADE.

SAT...ZONAL FLOW CONTINUES WITH STRENGTHENING LEE TROUGH OVER THE
PLAINS. SHOULD SEE WARMER AND BREEZIER CONDITIONS...THUS RAISED MAX
TEMPS AND INCREASED WIND GUSTS MOST OF THE EAST FOR SAT AFTERNOON.

SAT NIGHT/SUN...GFS VACILLATING ON STRENGTH OF S/W TROUGH MOVING BY
TO THE NORTH AND ASSOCIATED COLD FRONT DROPPING SOUTH ACROSS ERN
CO. LESS AMPLIFIED 12Z GFS LOOKS BETTER THAN THE 00Z RUN...AND FITS
BETTER WITH PREVIOUS SOLUTIONS AND VARIOUS OTHER MEDIUM RANGE
MODELS. APPEARS WEAK FRONT WILL BACKDOOR ACROSS THE PLAINS SATURDAY
NIGHT...BUT THEN QUICKLY RETREAT EASTWARD IN THE FACE OF STRONG
WLY FLOW ALOFT. GFS KEEPS CONVECTION EAST OF THE AREA...AND WILL
CONTINUE THE DRY FCST FOR NOW. EVEN IF FRONT AND MOIST AIR MASS IS
MUCH DEEPER THAN CURRENT MODEL PROGS...ONLY THE EXTREME EAST AND
NORTHEAST WOULD HAVE ANY SHOT AT CONVECTION...WITH FAIRLY DEEP DRY
AIR IN PLACE OVER THE MTS. ONLY CHANGE TO THE GRIDS WAS TO NUDGE
SUN MAXES UP SLIGHTLY.

MON-WED...FLAT ZONAL FLOW WILL CONTINUE...KEEPING LOW LEVEL
MOISTURE TOO FAR EAST FOR CONVECTION ACROSS SRN CO. CURRENT GRIDS
ARE IN GOOD SHAPE...THOUGH DID WARM MAX TEMPS SLIGHTLY THROUGH THE
WEEK TO BETTER BLEND WITH SURROUNDING WFOS.  --PETERSEN

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 12, 6:00 AM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT WED MAY 12 2004

COZ058>089-093>099-131300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO THIS AFTERNOON AND EVENING.  THUNDERSTORMS WILL
DEVELOP BETWEEN 10 AM AND NOON ACROSS THE MOUNTAINS...THEN MOVE
INTO THE ADJACENT PLAINS AFTER 100 PM.  ONE OR TWO THUNDERSTORMS
COULD BECOME SEVERE ACROSS PORTIONS OF SOUTHEAST COLORADO...MAINLY
NORTH AND EAST OF A LINE FROM COLORADO SPRINGS...TO AVONDALE...TO
SPRINGFIELD. THE MAIN THREAT FROM THUNDERSTORMS IN THIS AREA WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS.  ACROSS THE REMAINDER OF SOUTH
CENTRAL AND SOUTHEAST COLORADO ISOLATED TO SCATTERED THUNDERSTORMS
ARE EXPECTED...WITH THE MAIN THREAT FROM THUNDERSTORMS BEING WIND
GUSTS TO 50 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING.

GUSTY SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO AROUND 45
MPH WILL SPREAD ACROSS THE MOUNTAINS AND HIGH VALLEYS BY AFTERNOON.

A STORM SYSTEM ACROSS THE GREAT BASIN WILL LIFT NORTH EASTWARD ACROSS
COLORADO TODAY AND TONIGHT.  A COLD FRONT WHICH HAS MOVED THROUGH
ALL OF SOUTHEAST COLORADO IS FORECAST TO LIFT BACK NORTHWARD...AS
SURFACE PRESSURES FALL ACROSS THE SOUTHERN INTERSTATE 25 CORRIDOR IN
ADVANCE OF THE APPROACHING STORM SYSTEM.  LOW LEVEL WINDS ACROSS
SOUTHEAST COLORADO WILL INCREASE FROM THE SOUTHEAST LATER THIS
MORNING...BRINGING INCREASING LOW LEVEL MOISTURE INTO SOUTHEAST
COLORADO.  THIS WILL HELP TO DESTABILIZE THE ATMOSPHERE FOR SCATTERED
AFTERNOON THUNDERSTORMS TO DEVELOP ALONG AND NORTH OF THIS BOUNDARY
AFTER 100 PM.

A COLD FRONT WILL MOVE THROUGH COLORADO TONIGHT...WITH SCATTERED RAIN
SHOWERS CHANGING OVER TO SNOW ABOVE 8000 FEET.  LOCAL AREAS MAY SEE
UP TO AN INCH OR TWO OF SNOW ACROSS THE HIGHER ELEVATIONS OF THE
SAWATCH RANGE...AND PIKES PEAK OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY AFTERNOON THERE WILL BE THE POTENTIAL FOR ISOLATED
THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING CLOUD TO GROUND
LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS UP TO 40
MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 1 PM ACROSS SOUTHEAST COLORADO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kiowa

When
May 12, 4:40 PM MST to 4:45 PM MST
Where
Kiowa County, 8 mi N of Eads
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -102.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398241.